Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 26, 2017, 8:01 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2017, 8:01 PM MDT (02:01 UTC)
- Expired
- May 27, 2017, 1:39 AM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 11:47 PM MDT | HEAVY RAIN 0 | 3 N Hale, CO | REPORT OF ROAD WASHED OUT AT THE INTERSECTION OF COUNTY ROAD 7 AND COUNTY ROAD KK.5 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 9.5
The text
As transmitted.
714 WGUS53 KGLD 270201 FFWGLD COC063-125-270500- /O.NEW.KGLD.FF.W.0011.170527T0201Z-170527T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 801 PM MDT FRI MAY 26 2017 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southeastern Yuma County in northeastern Colorado... Northeastern Kit Carson County in east central Colorado... * Until 1100 PM MDT * At 801 PM MDT, the public reported flash flooding across the warned area. Flash flooding is already occurring. * Some locations that will experience flooding include... Bonny Reservoir, Hale and Idalia. This includes Highway 385 between mile markers 206 and 210, and between mile markers 212 and 222. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3978 10206 3956 10206 3955 10246 3980 10245 $$ JN
2 follow-up statements
314 WGUS53 KGLD 270440 FFWGLD COC063-125-270800- /O.EXT.KGLD.FF.W.0011.000000T0000Z-170527T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1040 PM MDT FRI MAY 26 2017 The National Weather Service in Goodland has extended the * Flash Flood Warning for... Southeastern Yuma County in northeastern Colorado... Northeastern Kit Carson County in east central Colorado... * Until 200 AM MDT * At 1039 PM MDT, Doppler radar indicated heavy rain across the warned area. Radar indicates three to four inches of rain have fallen. Flash flooding is already occurring. * Some locations that will experience flooding include... Bonny Reservoir, Hale and Idalia. This includes Highway 385 between mile markers 206 and 210, and between mile markers 212 and 222. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3978 10206 3956 10206 3955 10246 3980 10245 $$ DR
644 WGUS73 KGLD 270739 FFSGLD Flash Flood Statement National Weather Service Goodland KS 139 AM MDT SAT MAY 27 2017 COC063-125-270749- /O.CAN.KGLD.FF.W.0011.000000T0000Z-170527T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yuma CO-Kit Carson CO- 139 AM MDT SAT MAY 27 2017 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES IS CANCELLED... The flash flood threat has diminished, however runoff and flooding of small streams may continue to impact rural parts of the area. An areal flood warning remains in effect. Please continue to heed any remaining road closures. LAT...LON 3978 10206 3956 10206 3955 10246 3980 10245 $$ DR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 5:42 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 26, 5:42 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 304 PM MDT Fri May 26 2017 Latest upper air analysis shows a trough over the Northern Rockies. Southeast of this trough smaller short wave troughs were beginning to form over Colorado. At the surface a dry line was extending northwest from the southeast corner of Colorado toward Denver. For the rest of the afternoon am expecting strong to severe storms to move into East Central Colorado around 4 or 5 PM MT as the upper level short wave trough approaches from the west. As the trough approaches, lift will increase along the dry line which will cause some isolated to scattered storm development. Due to the drier environment and weaker lift south of the main short wave trough, do not anticipate much storm coverage. However these storms will be in a much better environment to become severe. CAPE sharply increases in a corridor east of the dry line until the surface winds turn more to the southeast than south. Given the proximity to the surface low, fairly low cloud bases, and 0-1km shear on the low end for tornado development, cannot rule out the possibility of a tornado. This will mainly be a factor for Kit Carson and Cheyenne counties in Colorado. Further east into Kansas the environment becomes more stable which should limit the potential for tornadoes to form. Comparing conditions to SPC tornado stats favor EF1 tornadoes. Deep layer shear is even stronger than yesterday and CAPE is a bit higher as well, so foresee a chance for hail up to baseball size based on what happened yesterday. Damaging winds will also be likely with any storms that develop. This evening storms will move east across the rest of the Tri-State Area. Am expecting a cluster of storms to remain north of Highway 24. The main threat with these storms will be heavy rainfall due to precipitable water values in the 90th percentile. Don't have quite enough confidence to issue a watch at this time due to the storms moving just fast enough to negate a flood threat. Along and south of Highway 24 elevated CAPE will form and may be strong enough for severe storms to form. If the elevated CAPE advertised is not capped off, hail up to baseball size is possible. The threat for damaging winds should end by 9 or 10 PM local time. This round of storms should move east of the forecast area by midnight. Another round of strong to severe storms will move in from the northwest over the east half to third of the forecast area. Am anticipating this to be more of a line storms. These storms will be be along/behind a cold front moving through. As with the storms with the first round, if the elevated CAPE advertised is not capped off hail up to baseball size is possible. Due to the inversion in place am not expecting straight-line winds with these storms. Saturday the storms over the east part of the forecast area will push east by mid morning. During the latter part of the afternoon the upper level trough axis swings over the west part of the forecast area. This will be enough for a few storms to develop, but not expecting any severe weather to occur. .LONG TERM...(Saturday night through Friday) Issued at 304 PM MDT Fri May 26 2017 Saturday night-Sunday: Rain showers linger through the evening over southwest portions of the CWA as the main trough axis moves downstream of the area. Upper level ridge will build through Sunday bringing drier conditions to the area. Temperatures will be near to slightly below normal. Monday-Tuesday: Cold front moves into the area during the day Monday and becomes stalled with a northwest to southeast orientation across the CWA. Showers and a few thunderstorms will be possible Monday night through Tuesday night. Wednesday-Friday: Models do not have very good agreement for this period. GFS and ECMWF differ in synoptic setup and timing of when upper level ridging will eventually push east of our area. General consensus is for this period to be wet with periodic chances of rain and thunderstorms. Heaviest rain appears to be favored for the eastern half of our area, coming Wednesday night and Thursday morning. The forecast for this time frame is certain to change, but will need to be monitored by future shifts since most models do indicate an active period for this timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 542 PM MDT Fri May 26 2017 Thunderstorm activity should spread out of eastern Colorado towards northwest Kansas and across southwest Nebraska. Better coverage will tend to be towards the Nebraska state line, and there is some question as to how strong (or severe) the activity will be when it moves within the vicinity of the terminals. I held off on introducing lower conditions in the first 6hr of TAF for now. A cold front will move through tonight and we are still looking at a period of low level wind shear and IFR stratus at GLD. Most guidance shows improvement by midday (first at GLD), so I try to stay optimistic. It is still possible that MVFR cigs linger at KMCK into the afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...DR
Hazardous weather outlook, May 26, 10:59 AM MDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1059 AM MDT Fri May 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms will develop late this afternoon over Eastern Colorado, spreading east tonight. Large hail up to baseball size is possible with these storms, with the odds of giant hail increasing overnight. A tornado or two may occur over Kit Carson or Cheyenne counties in Colorado late this afternoon into the early evening along with damaging wind gusts up to 70 MPH that may stretch from these counties into Sherman and Wallace County. A second round of severe storms may move through overnight, moving over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to baseball size is possible with these storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Any strong to severe storms from tonight will exit Norton and Graham counties around 8 AM CDT. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports by phone or social media are very helpful. JTL
In the hours before
Local storm report, May 26, 6:09 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL ABARR 39.85N 102.72W
05/26/2017 E0.50 INCH YUMA CO TRAINED SPOTTER
WIND REPORTS ESTIMATED 30 TO 40 MPH
&&
BWARRENLocal storm report, May 26, 6:17 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 E JOES 39.66N 102.59W
05/26/2017 M1.25 INCH YUMA CO STORM CHASER
STORM CHASER MEASURED HAIL OF 1.25 INCH DIAMETER.
&&
SMELocal storm report, May 26, 6:50 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 7 WSW BONNY RESERVOIR 39.58N 102.29W
05/26/2017 YUMA CO NWS EMPLOYEE
TORNADO OBSERVED BY NWS EMPLOYEE AS HE WAS TRAVELING
NORTHWEST OF GOODLAND LOOKING TO THE WEST. LOCATION OF
TORNADO ESTIMATED BY RADAR.
&&
SMELocal storm report, May 26, 6:56 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 6 WSW IDALIA 39.68N 102.41W
05/26/2017 M1.00 INCH YUMA CO STORM CHASER
STORM CHASER REPORTED HAIL OF 1 INCH DIAMETER.
&&
SMELocal storm report, May 26, 7:56 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 10 SE HALE 39.55N 101.99W
05/26/2017 M1.25 INCH SHERMAN KS TRAINED SPOTTER
STORM SPOTTER REPORTED 1.25 INCH DIAMETER HAIL.
&&
SMELocal storm report, May 26, 7:57 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 5 NE RULETON 39.39N 101.81W
05/26/2017 E65 MPH SHERMAN KS NWS EMPLOYEE
NWS GOODLAND SOO REPORTS WIND GUST OF 65 MPH.
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:23 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 52 min |
| May 26, 6:25 PM MDT | Tornado Warning | GLD | Yuma | 12 min |
| May 26, 6:39 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 66 min |
| May 26, 6:43 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 47 min |
| May 26, 7:15 PM MDT | Tornado Warning | GLD | Kit Carson | 17 min |
| May 26, 7:18 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 57 min |
| May 26, 7:21 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 39 min |
| May 26, 7:27 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
| May 26, 7:50 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 17 min |
| May 26, 7:51 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 39 min |
| May 26, 8:04 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 56 min |
| May 26, 8:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 48 min |
| May 26, 10:36 PM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
| May 26, 10:45 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| May 26, 11:06 PM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
| May 26, 11:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
| May 26, 11:57 PM MDT | Special Weather Statement | GLD | Kit Carson | 18 min |
| May 27, 1:34 AM MDT | Areal Flood Warning | GLD | Kit Carson, Yuma | 9 hr |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.